Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 133, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 18, 1998, 6:46 PM CDT for Barton County, Cedar County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1998, 6:46 PM CDT (23:46 UTC)
- Expired
- Jun 18, 1998, 10:50 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barton County, MO, Cedar County, MO
The radar
The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1617 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 182347 FFWSGF MOC011-039-190350- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 646 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... BARTON COUNTY IN SOUTHWESTERN MISSOURI CEDAR COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1050 PM CDT * AT 645 PM DOPPLER RADAR INDICATED FLOODING FROM LIBERAL THROUGH MILFORD TO WAGONER. THIS STORM WAS MOVING REPEATIVELY OVER THE SAME AREA. * THUNDERSTORMS WILL PRODUCE AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL INCLUDING CITY STREETS IN MILFORD AND LOW WATER BRIDGES IN NORTHERN BARTON COUNTY SOUTHERN CEDAR COUNTY. ESPECIALLY THE LOW WATER CROS&SING ACROSS HIGHWAY C EAST OF MILFORD. FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS LOW WATER CROSSINGS. SR/DH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:00 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 18, 3:00 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CDT THU JUN 18 1998 WORKING HARD ON RADAR WITH NUMEROUS VERY STRONG TO SEVERE THUNDERSTORMS PROMPTING WARNINGS. SURFACE PLOT AND SATELLITE CONFIRM POSITION OF FRONT AT 19Z TO BE LOCATED FROM KANSAS CITY TO OKLAHOMA CITY. STRONGEST DYNAMICS APPEAR TO BE FROM WEST CENTRAL MISSOURI TO THE NORTH NORTHEAST. MODELS START IN GOOD AGREEMENT BUT ONCE AGAIN THE ETA MOVES THE SYSTEM TOO FAST TO THE NORTH WITH THE COLD FRONT PUSHING TOO FAR SOUTH. NGM MORE REASONABLE WITH THE SURFACE FRONT PUSHING THROUGH THE OZARKS BY 3 AM AND STALLING ACROSS NORTHERN ARKANSAS. RUC MODEL CONFIRMS TIMING OF NGM WITH RETURNING SHOWERS AND THUNDERSTORMS SAT PM ALONG THE MO/AR BORDER ESPECIALLY IN EXTREME SW MO. WITH STRONGEST STORMS MOVING NORTH ON STRONG SW 85H JET LOOK FOR ONLY SCT ACTIVITY LATE TONIGHT SOUTH OF I-44. OTHERWISE...CLEARING AND COOL IN THE MORNING WITH ENOUGH SUNSHINE ON FRIDAY TO WARM UP TO AROUND 90 FOR ALL BUT SOUTH CENTRAL. SOUTH CENTRAL SHOULD KEEP ENOUGH CLOUD COVER TONIGHT TO KEEP LOWS IN THE LOWER 70S WITH HIGHS ON FRI IN THE LOWER 90S. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES) JLN/SE KS/SGF...40 PERCENT CHANCE OF THUNDERSTORMS...SOME MAY BE SEVERE. LOW IN THE UPPER 60S. SOUTHWEST WIND 10 TO 15 MPH. AIZ/VIH...SCATTERED SHOWERS AND THUNDERSTORMS...ENDING SHORTLY AFTER MIDNIGHT. LOW IN THE MID 60S. SOUTHWEST WIND 10 TO 20 MPH. UNO/BORDER COUNTIES WITH AR...30 PERCENT CHANCE FOR THUNDERSTORMS WITH DECREASING CLOUDS TOWARDS DAYBREAK. LOWS AROUND 70. SOUTHWEST WIND 10 TO 15 MPH. CCF SGF UB 068/089 070/092 070 22522 JLN UB 067/090 071/094 071 22512 @ DUSTY
In the hours before
Special weather statement, Jun 18, 1:00 PM CDT, 5 hours 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUN 18 1998 ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS AND WEST CENTRAL TO CENTRAL MISSOURI THIS AFTERNOON AND EVENING... THE STRONGEST STORMS CONTINUE TO DEVELOP AND MOVE THROUGH CENTRAL MISSOURI. HOWEVER...STRONG STORMS HAVE REDEVELOPED IN SOUTHWESTERN MISSOURI AND WERE MOVING THROUGH THE SPRINGFIELD TO MARSHFIELD AREA. THESE STORMS SHOULD MOVE TOWARD THE LEBANON TO TUSCUMBIA AREA. THESE STORMS HAVE A HISTORY OF SMALL HAIL AND GUSTY WINDS. THE AREAL COVERAGE AND INTENSITY OF THESE STORMS HAVE DECREASED SINCE THIS MORNING. EXPECT THESE STORMS TO BUILD AS THEY MOVE INTO CENTRAL MISSOURI WITH LARGE HAIL AND DAMAGING WINDS. OTHER STORMS SHOULD DEVELOP AND MOVE THROUGH THE OZARKS...GENERALLY EAST OF A GALENA TO SPRINGFIELD TO CAMDENTON LINE. THIS AFTERNOON THE FRONTAL BOUNDARY IN EASTERN KANSAS WILL MOVE EAST INTO SOUTHWEST MISSOURI. WITH THE STRONG MOISTURE CONVERVENGE AND FRONTAL LIFT MOVING INTO THE ALREADY UNSTABLE AIR...EXPECT SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS TO PROGRESS FROM EASTERN KANSAS THROUGH THE OZARKS. MOST OF THE ACTIVITY SHOULD END AFTER MIDNIGHT WITH GRADUALLY CLEARING SKIES. SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY TUNED FOR FURTHER UPDATES. DUSTY
Special weather statement, Jun 18, 4:05 PM CDT, 2 hours 41 minutes before
MOZ093-095-101>104-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 405 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO CHRISTIAN COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO STONE COUNTY MO TANEY COUNTY MO THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST KANSAS AND MOVING INTO SOUTHEAST MISSOURI. THE AIR AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS. THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH. THIS INCLUDES THE CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO. LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE TORNADOES WILL BE POSSIBLE WITH THE STORMS. DUSTY
Special weather statement, Jun 18, 4:05 PM CDT, 2 hours 41 minutes before
MOZ093-095-101>104-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 405 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES... BARRY COUNTY MO CHRISTIAN COUNTY MO MCDONALD COUNTY MO NEWTON COUNTY MO STONE COUNTY MO TANEY COUNTY MO THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST KANSAS AND MOVING INTO SOUTHEAST MISSOURI. THE AIR AHEAD OF THE FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS. THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH. THIS INCLUDES THE CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO. LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE TORNADOES WILL BE POSSIBLE WITH THE STORMS. DUSTY
Special weather statement, Jun 18, 6:33 PM CDT, 13 minutes before
KSZ097-101-MOZ055>058-066>071-077>083-088>095-098-101>104-190030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 633 PM CDT THU JUN 18 1998 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTH WEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL MIDNIGHT... ...SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHWEST MISSOURI UNTIL 10PM... A SLOW MOVING COLD FRONT LOCATED FROM NORTHEAST MISSOURI TO SOUTHWEST MISSOURI WILL BE RESPONSIBLE FOR SEVERE WEATHER ACROSS THE AREA THROUGH THE EVENING HOURS. THE COLD FRONT SHOULD BECOME STATIONARY ALONG THE MISSOURI-ARKANSAS BORDER BY FRIDAY MORNING. THE SEVERE THUNDERSTORM WATCHES COVERS MOST OF SOUTHWEST AND SOUTH CENTRAL MISSOURI AND A SMALL PORTION OF EXTREME SOUTHEAST KANSAS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAIN. THE HEAVY RAIN COULD CAUSE LOCALIZED FLOODING OF LOW LYING AREAS...ESPECIALLY LOW WATER BRIDGES. SOME TOWNS IN THE WATCH AREAS... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR SALEM MONETT STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Jun 18, 6:33 PM CDT, 13 minutes before
KSZ097-101-MOZ055>058-066>071-077>083-088>095-098-101>104-190030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 633 PM CDT THU JUN 18 1998 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTH WEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL MIDNIGHT... ...SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHWEST MISSOURI UNTIL 10PM... A SLOW MOVING COLD FRONT LOCATED FROM NORTHEAST MISSOURI TO SOUTHWEST MISSOURI WILL BE RESPONSIBLE FOR SEVERE WEATHER ACROSS THE AREA THROUGH THE EVENING HOURS. THE COLD FRONT SHOULD BECOME STATIONARY ALONG THE MISSOURI-ARKANSAS BORDER BY FRIDAY MORNING. THE SEVERE THUNDERSTORM WATCHES COVERS MOST OF SOUTHWEST AND SOUTH CENTRAL MISSOURI AND A SMALL PORTION OF EXTREME SOUTHEAST KANSAS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAIN. THE HEAVY RAIN COULD CAUSE LOCALIZED FLOODING OF LOW LYING AREAS...ESPECIALLY LOW WATER BRIDGES. SOME TOWNS IN THE WATCH AREAS... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR SALEM MONETT STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:04 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 36 min |
| Jun 18, 7:39 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 36 min |
| Jun 18, 8:42 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 33 min |
| Jun 18, 9:09 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 51 min |
| Jun 18, 9:14 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Jun 18, 9:20 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper | 50 min |
| Jun 18, 9:55 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 50 min |
| Jun 18, 10:02 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 33 min |
| Jun 18, 10:17 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 48 min |
| Jun 18, 11:03 AM CDT | Flash Flood Warning | SGF | Morgan | 3 hr |
| Jun 18, 11:30 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 50 min |
| Jun 18, 12:30 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 35 min |
| Jun 18, 12:46 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 49 min |
| Jun 18, 1:16 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Hickory | 64 min |
| Jun 18, 1:31 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 34 min |
| Jun 18, 1:39 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 36 min |
| Jun 18, 1:57 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 33 min |
| Jun 18, 2:05 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 35 min |
| Jun 18, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 34 min |
| Jun 18, 2:37 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 48 min |
| Jun 18, 4:25 PM CDT | Tornado Warning | SGF | Vernon | 65 min |
| Jun 18, 4:57 PM CDT | Tornado Warning | SGF | St. Clair | 63 min |
| Jun 18, 5:18 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 62 min |
| Jun 18, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 32 min |
| Jun 18, 6:03 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 47 min |
| Jun 18, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 48 min |
| Jun 18, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 51 min |
| Jun 18, 6:26 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 49 min |
| Jun 18, 6:32 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 48 min |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.